HMNMH Fined By State Health Officials For Antibiotic Overdose Incident
Henry Mayo Newhall Memorial Hospital has been fined $50,000 by the California Department of Public Health for giving a patient an overdose of an antibiotic that caused them to experience renal failure.
The fine is HMNMH’s first administrative penalty from the state health agency, which issued fines to 14 hospitals in California for creating situations of “immediate jeopardy” of serious injury or death for a patient.
Don't miss a thing. Get breaking news alerts delivered right to your inbox
The CDPH report says that “the facility’s failure to ensure that a patient received the correct doses of medication as ordered by the physician, which resulted in the patient receiving an overdose of an antibiotic with side effects that included renal toxicity, developing acute renal failure, and undergoing hemodialysis treatment, is a deficiency that has caused, or is likely to cause, serious injury or death to the patient, and therefore, constitutes an immediate jeopardy within the meaning of Health and Safety Code Section 1280.1.”
Hospital spokeswoman Andie Bogdan issued the following statement:
“In early 2010 our pharmacy department identified a potential medication error and immediately notified appropriate hospital staff. The patient in question did not suffer any long-term damage as a result of the error, and the subsequent investigation by our staff resulted in several beneficial procedural changes shortly after the event. Procedural and process changes included specific computerized alerts for uncommon medications and dosages. Additionally, Henry Mayo implemented house-wide a digital bedside medication verification system which uses bar coding technology to alert nursing staff if there is any discrepancy related to the right dose of the right medication for the right patient at the right time in the right route.
Henry Mayo continues to make consistent improvements in quality and safety and will continue to do so.”
In 2010, an unidentified patient was admitted to the hospital with a diagnosis of pneumonia, chest pain and abdominal pain. The physician’s assessment included “severe chronic obstructive pulmonary disease exacerbation with multi-drug resistant organisms, as well as bronchitis/pneumonia.” The order was submitted for the patient to receive Colistin 5mg/kg IV every 8 hours in divided doses.
A handwritten direction was noted on the Medication Administration Record for Colistimethate Sodium 350 in 100 ml. sodium chloride at 100 ml. per hour intravenously every eight hours. This dosage was in proportion to the patient’s weight, which was noted as 70.3 kg (155 pounds).
Given as directed, this would have been 117 mg. every eight hours, for a total dose of 350 mg. per day. Additional investigation of the charts revealed that the licensed nurses administered 350 ml doses six times before the error was discovered.
Side effects of Colistin include tingling or numbness in the extremities and mouth, weakness of the lower limb, increased uric acid levels and creatinine levels, nephrotoxicity, dizziness, headache, slurred speech, respiratory arrest, rash and itching. According to the report, the patient complained of numbness, dry mouth and the loss of motor ability at least three times before the physician ordered the Colistin held.
A nephrologist noted that the patient was suffering “from acute renal failure likely due to Colistin and IV contrast. The progress notes also said the pharmacy “mis-dosed” Colistin and the patient was given 5 mg every eight hours, which was not in divided doses as ordered.
Possibly the most critical information on the facility’s Medication Errors form noted that the physician prescribed an unclear order and neither the pharmacy nor the licensed nurse called the physician to clarity the prescribed unclear order.
The patient was given hemodialysis treatment and transferred to another hospital. Their final discharge diagnoses included acute renal failure. After receiving more hemodialysis treatments at the second hospital, the patient was discharged and had to receive three more weeks of treatments before their creatinine levels returned to normal.
In response to the incident, HMNMH has taken a series of corrective actions, including:
- adjusting the hospital’s computer system’s doseage range alert to all, which will indicate if a dose ordered is outside of the clinically appropriate range.
- patients receiving Colistimethate will have their renal statuses checked regularly during order entry for the drug, with the physician to be contacted as necessary.
- Colistimethate was added to the Pharmacy’s Daily Clinical Reminder, the Daily Renal Monitoring report and the Daily Communication log, reminding pharmacists that review of dosage and administration is necessary.
- a multidisciplinary medication safety team was formed to analyze all medication incidents for unusual occurrences and trends.
- improved communication between clinical shifts, with special attention given to charts of patients receiving Colistimethate.
- revision of hospital policy to include “orders that state ‘give in divided doses’ must be clarified with the practitioner as to the total daily dose and the exact dose and frequency of the dose(s) to be administered,” which will force pharmacy staff to clarify orders with the issuing physicians.
- establishment of a ‘medication event’ dashboard to analyze and trend errors.
The CDPH issued a total of $850,000 in fines against a total of 14 hospitals to ensure patient safety. Legislation establishing the penalty system was authoritzed in 2007; first-offense fines such as Henry Mayo’s were $25,000 then, but were raised in 2009. First offenders are now fined $50,000, second offenses are $75,000 and third-time offenders are fined $100,000.